Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 17, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 6, 2021, 6:16 PM CST for 4 counties in Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 6, 2021, 6:16 PM CST (00:16 UTC)
- Expired
- Jan 6, 2021, 7:00 PM CST
- In force
- 44 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 42 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 6, 6:21 PM CST | HAIL 1 | 1 N Kemah, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 6, 12:59 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
820
WUUS54 KHGX 070016
SVRHGX
TXC039-071-167-201-070100-
/O.NEW.KHGX.SV.W.0017.210107T0016Z-210107T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
616 PM CST Wed Jan 6 2021
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Galveston County in southeastern Texas...
Brazoria County in southeastern Texas...
Chambers County in southeastern Texas...
Southeastern Harris County in southeastern Texas...
* Until 700 PM CST.
* At 616 PM CST, a severe thunderstorm was located over San Leon, or
7 miles northeast of Texas City, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Southeastern Pasadena, League City, southeastern Baytown, Galveston
Causeway, Galveston Island West End, Texas City, Friendswood, La
Porte, Lake Jackson, Alvin, Angleton, Dickinson, La Marque, Santa
Fe, Freeport, Seabrook, Clute, Webster, Hitchcock and West
Columbia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2955 9439 2952 9438 2880 9548 2918 9571
2988 9469 2989 9446 2989 9437 2966 9435
2956 9435
TIME...MOT...LOC 0016Z 264DEG 44KT 2950 9490
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
007
WWUS54 KHGX 070045
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
645 PM CST Wed Jan 6 2021
TXC201-070054-
/O.CAN.KHGX.SV.W.0017.000000T0000Z-210107T0100Z/
Harris TX-
645 PM CST Wed Jan 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARRIS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.
LAT...LON 2955 9439 2952 9438 2880 9548 2896 9552
2955 9472 2978 9463 2989 9446 2989 9437
2971 9435 2956 9435
TIME...MOT...LOC 0044Z 264DEG 44KT 2957 9412
$$
TXC039-071-167-070100-
/O.CON.KHGX.SV.W.0017.000000T0000Z-210107T0100Z/
Galveston TX-Brazoria TX-Chambers TX-
645 PM CST Wed Jan 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR CENTRAL GALVESTON...SOUTHEASTERN BRAZORIA AND EASTERN CHAMBERS
COUNTIES...
At 644 PM CST, a severe thunderstorm was located 16 miles east of
High Island, or 17 miles southwest of Sabine Pass, moving east at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Galveston Causeway, Galveston Island West End, Texas City,
southeastern Lake Jackson, La Marque, Freeport, Clute, Hitchcock,
Surfside Beach, Galveston Pier 21, Richwood, Jones Creek, Bayou
Vista, Oyster Creek, Jamaica Beach, Tiki Island, High Island, Scholes
Field, Port Bolivar and Offatts Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2955 9439 2952 9438 2880 9548 2896 9552
2955 9472 2978 9463 2989 9446 2989 9437
2971 9435 2956 9435
TIME...MOT...LOC 0044Z 264DEG 44KT 2957 9412
HAIL...1.00IN
WIND...60MPH
$$750
WWUS54 KHGX 070100
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
700 PM CST Wed Jan 6 2021
TXC039-071-167-070110-
/O.EXP.KHGX.SV.W.0017.000000T0000Z-210107T0100Z/
Galveston TX-Brazoria TX-Chambers TX-
700 PM CST Wed Jan 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GALVESTON...
SOUTHEASTERN BRAZORIA AND EASTERN CHAMBERS COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been allowed to expire.
LAT...LON 2955 9439 2952 9438 2880 9548 2896 9552
2955 9472 2978 9463 2989 9446 2989 9437
2971 9435 2956 9435
TIME...MOT...LOC 0100Z 264DEG 44KT 2959 9392
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 5:54 PM CST, 22 minutes earlier.
Area forecast discussion, Jan 6, 5:54 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
554 PM CST Wed Jan 6 2021
.AVIATION [00Z TAF Issuance]...
A line of strong storms accompanying a cold front will be pushing
through LBX and GLS within the next hour or so with conditions
improving at all the other terminals in wake of the front. VFR
conditions with breezy northwesterly winds will prevail overnight,
but MVFR CIGs of around 2000ft creep back in from the northwest
by sunrise that will continue through the early afternoon. The
clouds will scatter out through the afternoon with winds becoming
light by sunset.
Fowler
&&
.PREV DISCUSSION /Issued 427 PM CST Wed Jan 6 2021/...
.SHORT TERM [Tonight through Thursday Afternoon]...
Line of storms with primarily a wind threat from Groveton to
Coldspring to Conroe to Tomball to Eagle Lake then becomes more
scattered to the southwest should continue to march steadily
southeast and into the coastal waters early this evening.
This line should push through bringing a quick 0.5 to 1.5" of rain
in heavy downpours and dramatically lower visibility. After the
front with these storms pushes through skies should clear quickly
this evening. Wrap around cloud deck should push back south across
the northern areas around midnight and reach the Houston areas by
sunrise and linger into the afternoon. Temperatures tomorrow
should struggle to get into the mid to upper 50s.
45
.LONG TERM [Thursday Night Through Wednesday]...
As the surface cold front and associated weak surface low departs
tomorrow, a period of cool, clear, and dry weather is anticipated
through the remainder of the week end into the early part of the
weekend as broad surface high pressure becomes the dominant synoptic
feature across the central CONUS. In general, afternoon highs will
remain in the mid to upper 50s through Saturday with overnight lows
in the upper 30s to low 40s. Light north to northeasterly winds
should remain near or below 10 miles per hour.
Though there continues to be a great deal of uncertainty surrounding
its development, the main story in the extended period continues to
be the formation of a coastal low on Sunday which could result in
the first instance of wintry precipitation in the greater Houston
area in approximately two years. As an upper trough dips into the
Four Corners region by Late Saturday, its associated jet streak will
provide sufficient upper-level divergence to support deepening low
pressure over the southwestern Gulf, with global guidance indicating
the formation of a closed low on Sunday. As has been the case in
recent months, the GFS deterministic solution remains more
progressive than the EC solution, though the 18Z run has started to
come into better agreement with the slower EC. Given the track
record of the EC in similar events recently, have generally sided
with its solution for this forecast package.
While the precipitation type forecast remains quite messy for Sunday
as the developing surface low pushes towards the central Gulf, there
have been consistent indications over the past 48 hours that support
the possibility of a mixed phase precipitation event during the
overnight hours across the northern/northwestern zones. With 850mb
temps remaining in the vicinity of -2 to -3 degC, total PWs rising
to the vicinity of 1 inch, and forecast soundings indicating a well-
saturated profile, have decided to include rain and snow showers in
the forecast between 00Z and 12Z Monday (Sunday night CST). While
there's still a great deal of uncertainty surrounding this
situation, the possibility of wintry precipitation during this time
is on the increase.
As the coastal low tracks further eastward, clearer and drier
conditions are anticipated by Monday afternoon which should persist
into mid-week.
Cady
.MARINE...
SCA hoisted for the marine waters tonight and through 18z for the
moderate to strong offshore flow in the wake of the front. Tides
lower overnight and could need a short low water advisory late
Thursday morning into the early afternoon with the low tide cycle
but as of now tide levels shouldn't quite get there. Stay tuned.
Winds and seas relaxing Thursday as high pressure builds in then
Friday transitions as high pressure departs and winds start
veering to back onshore by late Friday/early Saturday...then
strengthens Saturday night. Seas build and will looking for SCA
conditions returning along with elevated tide levels Sunday and
Sunday night as the cold front sweeps in as coastal low tracks
northeast from South Texas coastal waters.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 42 54 38 53 33 / 0 0 0 0 0
Houston (IAH) 45 56 40 55 37 / 70 0 0 0 0
Galveston (GLS) 49 56 45 54 44 / 90 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until noon CST Thursday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CST this evening
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Matagorda Bay.
Small Craft Advisory until 6 PM CST Thursday for the following
zones: Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&In the hours before
Special weather statement, Jan 6, 4:26 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
426 PM CST Wed Jan 6 2021
TXZ199-200-211>213-227-237-300-313-062330-
Inland Brazoria TX-Waller TX-Northern Liberty TX-Coastal Harris TX-
Inland Harris TX-Southern Liberty TX-Fort Bend TX-Montgomery TX-
Austin TX-
426 PM CST Wed Jan 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUSTIN...CENTRAL FORT
BEND...SOUTHEASTERN MONTGOMERY...NORTH CENTRAL BRAZORIA...
SOUTHWESTERN LIBERTY...SOUTHEASTERN WALLER AND HARRIS COUNTIES UNTIL
530 PM CST...
At 425 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodloch to near Orchard. Movement was
east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Northwestern Pasadena, Pearland, Sugar Land, Missouri City, southern
Conroe, eastern Rosenberg, Stafford, South Houston, Bellaire, Humble,
West University Place, Katy, Richmond, Galena Park, Tomball, Jacinto
City, Jersey Village, Dayton, northwestern Manvel and Brookshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.
LAT...LON 3016 9477 2949 9537 2924 9561 2936 9568
2964 9584 2968 9605 3031 9549
TIME...MOT...LOC 2225Z 255DEG 33KT 3025 9533 2960 9592
CadySpecial weather statement, Jan 6, 4:41 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
441 PM CST Wed Jan 6 2021
TXZ178-179-199-200-062330-
San Jacinto TX-Northern Liberty TX-Polk TX-Montgomery TX-
441 PM CST Wed Jan 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MONTGOMERY...
SOUTHEASTERN SAN JACINTO...NORTHERN LIBERTY AND SOUTHEASTERN POLK
COUNTIES UNTIL 530 PM CST...
At 439 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Alabama-Coushatta Reservation to near
Splendora. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Cleveland, Livingston, Shepherd, Splendora, Daisetta, Hardin,
Goodrich, North Cleveland, Alabama-Coushatta Reservation, eastern
West Livingston, Leggett, Tarkington Prairie, Segno, Moss Hill,
Romayor and Rye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized urban and small stream flooding. Do not drive your vehicle
through flooded roadways.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.
LAT...LON 3049 9473 3011 9460 3026 9522 3084 9487
3078 9460 3049 9454
TIME...MOT...LOC 2239Z 250DEG 25KT 3073 9473 3029 9516
CadyLocal storm report, Jan 6, 5:43 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
543 PM CST WED JAN 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 3 SSW IOWA COLONY 29.40N 95.43W
01/06/2021 E1.00 INCH BRAZORIA TX PUBLIC
&&
BGKSpecial weather statement, Jan 6, 5:43 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
543 PM CST Wed Jan 6 2021
TXZ200-213-214-236>238-300-313-336>338-436>438-070030-
Inland Brazoria TX-Coastal Matagorda TX-
Galveston Island and Bolivar Peninsula TX-Northern Liberty TX-
Inland Matagorda TX-Chambers TX-Inland Galveston TX-
Matagorda Islands TX-Coastal Galveston TX-Brazoria Islands TX-
Southern Liberty TX-Coastal Harris TX-Inland Harris TX-
Coastal Brazoria TX-
543 PM CST Wed Jan 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR GALVESTON...BRAZORIA...
CHAMBERS...CENTRAL MATAGORDA...EASTERN LIBERTY AND SOUTHEASTERN
HARRIS COUNTIES UNTIL 630 PM CST...
At 543 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodville to near Hardin to near Mont
Belvieu to Alvin to near Bay City. Movement was southeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Southeastern Pasadena, southeastern Pearland, League City, Baytown,
Galveston Causeway, Galveston Island West End, Texas City,
Friendswood, La Porte, Deer Park, Lake Jackson, Alvin, Angleton,
Dickinson, Bay City, La Marque, Santa Fe, Freeport, Seabrook and
Clute.
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.
LAT...LON 2945 9435 2874 9530 2858 9565 2901 9610
2947 9530 3038 9469 3011 9460 3011 9444
2989 9444 2989 9436 2956 9435 2955 9439
TIME...MOT...LOC 2343Z 310DEG 36KT 3073 9442 3012 9475 2988 9486 2944
9526 2902 9599
CadyLocal storm report, Jan 6, 6:05 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
605 PM CST WED JAN 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 2 E IOWA COLONY 29.44N 95.38W
01/06/2021 BRAZORIA TX PUBLIC
TREES ON ROAD.
&&
BGKLocal storm report, Jan 6, 6:11 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
611 PM CST WED JAN 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 ENE DICKINSON 29.46N 95.04W
01/06/2021 M1.00 INCH GALVESTON TX PUBLIC
&&
BGKThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 6:28 PM CST | Special Marine Warning | HGX | 2 hr | |
| Jan 6, 6:28 PM CST | Tornado Warning | HGX | Galveston | 20 min |
| Jan 6, 6:41 PM CST | Tornado Warning | HGX | Chambers, Galveston | 19 min |
| Jan 6, 8:13 PM CST | Special Marine Warning | HGX | 32 min | |
| Jan 7, 4:22 PM CST | River Flood Warning | HGX | Polk, San Jacinto, Trinity, Walker | 50 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.